Tornadoes · United States · Kansas · 2009
EF0 tornado, New Cambria, Kansas, July 3, 2009
This EF0 tornado ran 0.3 miles across Saline County on July 3, 2009, touching down at 8:42 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 3, 2009
- Touchdown
- 8:42 PM CDT (01:42 UTC)
- Lifted
- 8:43 PM CDT (01:43 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Saline County
- Touchdown point
- 38.890, -97.450
- Lift-off point
- 38.893, -97.444
- Record number
- 0907031942-01
What the Weather Service recorded
A lone supercell developed along a stalled frontal boundary across Central Kansas on the evening of July 3rd, 2009. This supercell produced a brief tornado touchdown in an open field, in Saline county, Kansas as it moved to the east.
A tornado briefly touched down in an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 3, 6:29 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 3, 6:29 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT FRI JUL 3 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCT-NMRS STRONG-SEVERE STORMS SHOULD CONTINUE TO DEVELOP THIS EVE FROM W-CNTRL THRU N-CNTRL KS...RESULTING FROM STRONG CONVERGENCE ALONG THE W-E FRONTAL ZONE. STRONG WIND GUSTS/HEAVY RAINFALL WILL BE MAIN IMPACT AND THIS ACTIVITY SHOULD AFFECT RSL/SLN. MCS ACTIVITY COULD PUSH SLIGHTLY SWD THRU CNTRL KS LATE TONIGHT AS 50KT S-SWRLY LOW-LEVEL JET ALLOWS SWD PROPAGATION AND POSSIBLE OUTFLOW BOUNDARY INTERACTION. THIS COULD ALLOW CONVECTION TO AFFECT HUT/ICT TERMINALS EARLY SAT AM. OTHERWISE FRONT WILL MOVE SOUTHWARD THRU SRN KS DURING DAY SAT. CAP WILL ONCE AGAIN WEAKEN BY LATE PM WITH SCT TS DEVELOPING ACROSS S-CNTRL/SERN KS BEFORE ACTIVITY PUSHES INTO NRN OK SAT EVE. JMC && .PREV DISCUSSION... /ISSUED 310 PM CDT FRI JUL 3 2009/ DISCUSSION... MAIN FORECAST CONCERNS ARE THUNDERSTORM CHANCES THROUGH THE WEEKEND. TONIGHT-SUNDAY: TEMPERATURES HAVE CLIMBED INTO THE MIDDLE TO UPPER 90S ACROSS THE FORECAST AREA...AND CUMULUS IS BUILDING TO THE WEST AND SOUTH. THE SURFACE FRONT IS STRETCHING ACROSS NORTHERN KANSAS...AND WILL REMAIN NEARLY STATIONARY TONIGHT. THERE ARE A FEW STORMS DEVELOPING ACROSS CENTRAL KANSAS AHEAD OF THE SURFACE FRONT...THAT COULD AFFECT A PORTION OF CENTRAL KANSAS THIS AFTERNOON. AN MCS IS EXPECTED TO DEVELOP TONIGHT ALONG THE FRONT...AND WILL LIKELY AFFECT CENTRAL KANSAS COUNTIES AND SOUTH CENTRAL/SOUTHEAST KANSAS AS WELL. HAVE INCREASED PRECIPITATION CHANCES TO REFLECT INCREASING CONFIDENCE IN WIDESPREAD PRECIPITATION. WOULD EXPECT MAINLY STRONG WINDS AND LARGE HAIL WITH THESE STORMS. AS PREVIOUS FORECASTER MENTIONED...MODELS ARE SHOWING THE FRONT COMING SOUTHWARD FASTER THAN THEY HAD BEEN INDICATING. CONTINUED TO KEEP PRECIPITATION CHANCES ALONG SOUTHERN KANSAS ON SATURDAY AND SATURDAY NIGHT...AND PRECIPITATION MAY IN FACT BE SOUTH OF OUR AREA BY SATURDAY NIGHT. ALSO LOWERED TEMPERATURES ACROSS CENTRAL KANSAS JUST A BIT...EXPECTING THE FRONT TO BE FURTHER SOUTH AND MORE WIDESPREAD CLOUD COVER. WILL KEEP THE FORECAST AREA DRY FOR SUNDAY...WITH THE FRONT ALONG THE TEXAS BORDER. TEMPERATURES IN THE MID TO UPPER 80S LOOK REASONABLE WITH COOLER MID-LEVEL TEMPERATURES. MONDAY-THURSDAY: THE BEGINNING OF THIS TIMEFRAME WILL BE A TRANSITION TO A MORE SUMMER PATTERN AGAIN BY THE MIDDLE OF THE WEEK. A STRONG UPPER RIDGE WILL BUILD OVER THE SOUTHERN PART OF THE COUNTRY...LEAVING THE FORECAST AREA HOT AND DRY. TEMPERATURES COULD REACH OR EXCEED 100 DEGREES BY MID WEEK. WITH WEAK NORTHWEST FLOW AT THE BEGINNING OF THE WEEK...THERE IS ALWAYS A CHANCE FOR THUNDERSTORMS. HOWEVER...WITH CONFIDENCE LOW THAT THERE WILL BE STORMS IN THE FORECAST AREA...WILL CONTINUE TO KEEP THE FORECAST DRY. SCHRECK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN ISSUE WILL BE TIMING FRONTAL PASSAGE AND ATTENDENT CONVECTION. NORTH AMERICAN MODEL DEVELOPS THUNDERSTORMS AHEAD OF FRONT AND PROPAGATES THAT EAST SOUTHEAST...WHILE GLOBAL FORECAST SYSTEM MODEL KEEPS PRECIPITATION IN THE VICINITY OF FRONT. NOT TOTALLY DISCOUNTING NORTH AMERICAN MODEL...BUT THE PROBABILITY OF IT BEING ACCURATE ENOUGH TO USE FOR TIMING IN THE TAFS IS A STRETCH. GLOBAL FORECAST SYSTEM MODEL IS PROBABLY A BIT SLOW AND WENT WITH SOMETHING IN BETWEEN. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL. USED MAINLY VCTS FOR NOW...GIVEN UNCERTAINTY OF TIMING. APPEARS THAT FRONT SHOULD BE THROUGH MOST SITES BY END OF FORECAST PERIOD. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 87 67 87 / 30 30 10 10 HUTCHINSON 68 85 64 87 / 40 30 10 10 NEWTON 69 84 64 87 / 30 30 10 10 ELDORADO 70 86 63 87 / 30 30 10 10 WINFIELD-KWLD 73 88 68 87 / 20 30 30 10 RUSSELL 67 83 60 87 / 70 10 10 10 GREAT BEND 64 83 60 87 / 60 10 10 10 SALINA 70 84 63 87 / 60 20 10 10 MCPHERSON 68 84 64 86 / 40 30 10 10 COFFEYVILLE 75 90 67 88 / 20 30 30 10 CHANUTE 73 86 66 86 / 30 30 20 10 IOLA 74 84 66 85 / 30 30 20 10 PARSONS-KPPF 74 89 66 87 / 20 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 3, 5:21 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 521 PM CDT FRI JUL 3 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 521 PM CDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STORMS WILL CONTINUE AND WILL OVERSPREAD THE AREA OVERNIGHT AS A COLD FRONT SURGES SOUTHWARD. A FEW SEVERE STORMS WILL BE POSSIBLE OVER CENTRAL KANSAS WITH LARGE HAIL AND SEVERE WINDS THE MAIN THREATS. MEANWHILE STRONG STORMS WILL BE POSSIBLE OVER THE REMAINDER OF THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STRONG STORMS WILL BE POSSIBLE ON SATURDAY ACROSS PORTIONS OF SOUTHEAST KANSAS. A WARM-UP WILL BE ON TAP AREAWIDE NEXT WEEK WITH HEAT INDICES LIKELY EXCEEDING 100 TO 105 DEGREES BY THE END OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE OVERNIGHT FOR PORTIONS OF CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
In the hours before
Special weather statement, Jul 3, 5:14 PM CDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 514 PM CDT FRI JUL 3 2009 KSZ033-032245- LINCOLN- 514 PM CDT FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY... AT 511 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HUNTER...OR 20 MILES NORTHWEST OF LINCOLN...AND MOVING EAST AT 30 MPH. OUTFLOW WINDS AROUND 50 MPH COULD AFFECT NORTHERN PORTIONS OF LINCOLN COUNTY FROM THIS STORM. PEOPLE IN NORTHERN LINCOLN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
Special weather statement, Jul 3, 5:56 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 556 PM CDT FRI JUL 3 2009 KSZ032-032330- RUSSELL- 556 PM CDT FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 555 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LURAY...OR 18 MILES NORTHEAST OF RUSSELL...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
Special weather statement, Jul 3, 6:58 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 658 PM CDT FRI JUL 3 2009 KSZ032-033-040045- LINCOLN-RUSSELL- 658 PM CDT FRI JUL 3 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES... AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LUCAS...OR 15 MILES EAST OF RUSSELL...AND MOVING EAST AT 25 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
1.7 hours before the tornado, 157 km from the path. July 4, 2009.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -177 J/kg
- Surface CAPE
- 800 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Salina (SLN), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 106 km away, was scanning. The volume nearest the touchdown began at 01:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.